Bulletin of Mathematical Biology

, Volume 43, Issue 2, pp 239–244 | Cite as


  • T. Margush
  • F. R. McMorris


It is not unusual for several classifications to be given for the same collection of objects. We present a method, called majority rule, which can be used to define a consensus of these classifications. We also discuss some mathematical properties of this consensus tree.


Preference Relation Binary Relation Majority Rule Consensus Tree Mathematical Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Adams, E. N. III. (1972). “Consensus techniques and the comparison of taxonomic trees.”Syst. Zool. 21, 390–397.CrossRefGoogle Scholar
  2. Bobisud, H. M. and L. E. Bobisud (1972). “A metric for classifications.”Taxon,21, 607–613.CrossRefGoogle Scholar
  3. Bogart, K. P. (1973). “Preference structures I: distances between transitive preference relations.”J. Math. Sociol. 3, 49–62.MATHMathSciNetCrossRefGoogle Scholar
  4. — (1975). “Preference structures II: distances between asymmetric relations.”SIAM J. Appl. Math. 29, 254–262.MATHMathSciNetCrossRefGoogle Scholar
  5. Dobson, A. J. (1975). “Comparing the shapes of trees.” InLecture Notes in Mathematics, Ed. A. P. Street and W. D. Wallis, Vol. 452, pp. 95–100, Heidelberg: Springer.Google Scholar
  6. Estabrook, G. F., C. S. Johnson, Jr. and F. R. McMorris. (1975). “An idealized concept of the true cladistic character.”Mathl Biosci. 23, 263–272.MATHMathSciNetCrossRefGoogle Scholar
  7. Farris, J. S. (1973). “On comparing the shapes of taxonomic tress.”Syst. Zool. 22, 50–54.CrossRefGoogle Scholar
  8. Kemeny, J. G. and J. L. Snell. (1972).Mathematical Models in the Social Sciences. Cambridge: MIT Press.MATHGoogle Scholar
  9. Margush, T. (1979). “Distances between tress.” Submitted toDiscrete Applied Math.Google Scholar
  10. Margush, T. (1980). “An Axiomatic Approach to Distances Between Certain Discrete Structures.” Ph.D. Thesis, Bowling Green State University.Google Scholar
  11. Phipps, J. B. (1971). “Dendogram topology.”Sust. Zool. 20, 306–308.CrossRefGoogle Scholar
  12. Waterman, M. S. and T. F. Smith. (1978). “On the similarity of dendrograms.”J. Theor. Biol. 73, 789–800.MathSciNetCrossRefGoogle Scholar
  13. Weeks, J. R. and K. P. Bogart. (1979). “Consensus signed digraphs.”SIAM J. Appl. Math. 36, 1–14.MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Society for Mathematical Biology 1981

Authors and Affiliations

  • T. Margush
    • 1
  • F. R. McMorris
    • 1
  1. 1.Department of MathematicsBowling Green State UniversityBowling GreenUSA

Personalised recommendations